Shrinkage of Cerebellum and osteoporosis have both just been confirmed in me due to long term Dilantin use :(
Please don't take this med - I'm also suffering from long term mem loss, which dr. says is another side effect.
My husband was forced to discontinue use of Dilantin (he'd been on it about 18 years off and on) due to a diagnosis of Osteoporosis last year. At that point he was switched onto Lamictal....to which he had an intense allergic reaction that started as a bad headache and landed him in the hospital for a week. Off the Lamictal and onto Topamax, which caused no symptoms BUT completely altered his personality. Finally off DOPAMAX and now on Cabatrol...and guess what? Day 4 of intense headache and now severe neck pain. My guess is we're off to the ER shortly, as it's gotten pretty bad. Sigh - more med changes!
I'm dreading this change that your husband is going through. My first attempt about 4 years ago to Lamictal was disastrous. Landed up having 60 -70 petit mal like seizures over 24 hours that nothing they gave me could control until I got back on Dilantin's full dosage.
And I was at the beginning of the transition.
It's very frustrating emotionally - as a patient you feel at a complete loss - helpless to do anything but endure the symptoms and push through the day.
Please keep me posted on his transition. What were the personality changes you observed?
I'm only 29 yrs. old and have been taking Dilantin since I was 15yr. old. My seizures have been under control the only time I actually had full blown seizures is when I was a teenager and I missed doses I had one and When my doctor decided to take me off my dilantin gradually since I hadn't had a seizure for 6 yrs. but, when I got completely off the medicine I had a full blown seizure from it. Either way I'm stuck on this medication and I'm very worried from the side effects it say it has for prolonged user. I've been told memory loss, osteoporosis and liver disease. I told my doctor that this medication would be the cause of my death. If anyone know's of any other medication that works good in place of Dilantin please let me know. I've been on other meds, Tegretol, etc. etc. but never worked they all made me either lose weight, gain weight, hair loss, complete loss of appetite.
I was on Dilantin for about 30 years and I went to a new doctor because I moved. The first thing he said to me was "we have to get you off of Dilantin" he had taking xrays of my brain and he saw that half of my brain was shrinking. He slowly took me off of Dilantin and put me onto Keppra. Ever since I have been on Keppra things have be better. I still have small seizures but not many and they are under control...........Please get off of Dilantin and onto Keppra.
I forgot to tell everyone that when my doctor took me off of Dilantin and put me on Keppra, I'm also on diamox and carbratrol..........
Hi, just thought I would add and say Thanks for the extra info.
30yrs on phenytoin [Dilantin] I'm in uk, Now discovered, the neurology department had lost my notes [thought I was a new customer :-o] I self diagnosed and pushed to see neurologist [1st time in 13yrs] The side effects I'm experiencing from the drug that gave me my life back are frightening. The neuro has me changing to Lamotragine - its a 6mth turnover till I am completely off phenytoin. Side effects, gum overgrowth, vitilgo, the 'alocoholics' face blemish, swollen lymph , nstygmus, peripheral neuropathy - tremors, numbness creeping crawling feeling on my skin, what feel like bites etc, Balance not good. I've requested my notes and presently going through them - real shock to see I've had some of the symptoms for a long time and my own doctor never picked up on it - I always thought the only side effect was a hairy top lip. What I found strange - Feb 82 I started with glandular fever [ supposedly for 7yrs ], in may 82 diagnosed with epilepsy, just discovered that Glandular fever can spark seizures. What shocked me was the phenytoin's effect on the liver Hepatotoxicity - which can mimic glandular fever ? Did I have glandular fever all those years or was it phenytoin causing the long term symptoms ?
All, been on dil for 33 years since I was 15 and seizure free but I do have random motor nerve twitching and bit my tongue in the nite occasionally... Recently was put on Ciprofloxacin for male issues and [email protected]
hit the fan about 20 days into to the 30 day use. Until I know otherwise this med nearly doubled my serum level from my normal "3.5" to 8 and 9. That was a wake up call to come here and read. I too suffer from short term memory loss but honestly at 15 I couldn't tell a joke to save my life so I've never been on par with many but I get by OK. Its when I forget the places I shop at that I find it embarrassing or names of just about every person and thing around me yet I still know Import things like when to be to pick up people etc. . .
Can anyone please explain what its like to be long term user and have the level go too high or too low? What do you feel. . . List everything you feel.
Thanks. . .
Add to above. . . I take 300mg a day for the last 20 years and drink very moderately.
Also - a scan of my head from about 8 years ago the Dr said I had gray spots that usually don't show till your in your 60-65+. I'm 48.
Absolutely crap ! I needed an adding machine to add 1+1 and I did accounts, overgrown gums, ataxia, tremors, mood swings like you're boiling inside, Nstygmus, just off the top of my head - I was not feeling myself, I know when my levels have been too low and too high but my doctor wouldnt believe me - till I badgered for a blood test when over the limit and when I was rushed into hospital 8months pregnant and bucking like a wild horse !! You know your body. Below are toxicity effects, don't scare yourself but they are worth reading. You'll also find that you may be deficient in a number of vitamins which can further screw up your system.
Mouth -Gingival hyperplasia (chronic use), the most common adverse effect (20%)
Hyperreflexia or hyporeflexia
Abnormal gait (bradykinesia, truncal ataxia - Ataxia is very typical presentation for patients with elevated phenytoin levels.
Meningeal irritation with pleocytosis
Irritability or agitation
Mental status varies from completely normal to the extremes of stupor and coma, particularly if co-ingestants are present
Peripheral neuropathy (chronic use)
Nystagmus (horizontal, vertical)
Miosis or mydriasis
Hypersensitivity reactions (usually 1-4 wk after exposure)
Fever, rash, and lymphadenopathy, commonly observed together
Systemic lupus erythematosus (SLE)
Hypotension, bradycardia , myocardial depression, ventricular fibrillation, asystole, and tissue necrosis all have been associated with the IV formulation.
Phlebitis, necrosis, even gangrene
"Purple glove syndrome"
Distal limb edema, discoloration, and pain after IV administration
Usually in elderly and after massive/multiple doses
Rashes, can be mild, morbilliform, scarlatinoid or as severe as Stevens-Johnson syndrome
Facial or periorbital edema
Erythema multiforme (EM)
Toxic epidermal necrolysis (TEN)
Right upper quadrant tenderness
If the list is in Response to 63ScorpioBoy, the question is, "what do you really feel" vs the copy & paste list. Thanks
If I'm not mistaken, as we age, everyone's brain shrinks to some extent. Add to that, those of us with neuro disorders are going to have our head examined more than the average that don't have neuro issues which could lead us to the WRONG conclusion. So unless there is medical proof I would not jump and say that just because you take meds your brain is shrinking and your loosing functionality.
The list is one I've compiled on realisation that my information on the side effects was flawed after discovering I was having other side effects than the body hair. We're all different and react differently, the list is just that a list of possible side effects. You may just have one or two, hopefully nobody can tick off every one ! Unless we know what they are . . . . .
As for age being taken into consideration, check this link it does take age, fit frequency, etc etc
Just came from neurologist office yesterday and he showed me my son's MRI and clearly stated long term use of Dilantin [36 yrs] has caused shrinkage of cerebellum.
I was on it as a child for about a year or so.
I agree, dilantin *****. Absolute poison. I was on it for only one and a half years--after seizures were recorded in the EMU during my presurgical workup they dumped me on a high dose, since you can start off on a high dose--and I have osteopenia, primarily on my upper femur on both sides. As I only recently learned, dilantin is especially bad for premenopausal women (not good for anyone, of course) even if you're on it for only a year, for example.
I'm really sorry for anyone who has been on dilantin, but especially for those who have been on it for years. Wish docs would more easily acknowledge the long term impacts of all seizure meds.
my sister has had ongoing gran mahl seizures since she was just a child. she has been on several different types of epileptic medications within the past 3 years they have tried her on several different ones. depakote,depakene, dilantin, topomax. the latest one they have her on is something called VIMPAT. she was also on keppra for about a month but it was useless. now as of today. she takes dilantin, valproic acid capsuls, vimpat, and dilantin. it seems to be working ok, the seizures have slowed down somewhat but she has also been diagnosed with stress related seizures as well as the gran mahl seizures. the vimpat since she has been taking it with the other two has slowed them down although she still has one when she gets severly stressed or over excited. i suggest u speak wiht your neurologist about the vimpat. maybe it can help and get you off the dilantin